# SDR 98ZZZX46

- Difficulty date: December 9, 1997
- Submitted: March 26, 2000
- Operation: General aviation
- Aircraft: N2819A
- Make and model: Piper PA-28-181
- Aircraft serial: 287990468
- System (JASC): 2436 · DC Regulator
- Part: Regulator
- Part number: VR371
- Condition: Shorted
- Location: Alternator
- Part time: 5 hours
- Component: Electrosys
- Stage of operation: NR
- Nature of condition: B
- Precautionary procedure: O

## Discrepancy

ACFT EXPERIENCED OVERVOLTAGE CONDITION THAT CAUSED SYSTEMS THAT WERE TURNED ON TO FAIL, AND ALL RADIOS TO PRODUCE HEAVY SMOKE.  REGULATOR TEAR-DOWN REVEALED LARGE RESISTOR FOUND INSIDE UNIT UNATTACHED.  IT APPEARS RESISTOR WAS NOT PROPERLY ATTACHED TO C/B.  IF ACFT WAS OPERATING IN IFR CONDITIONS, IT COULD HAVE BEEN AN EASY FATAL.  FOUND PMA HOLDER OF VOLTAGE REGULATOR, ELECTROSYSTEMS, CALLS FOR GROUND TO BE ATTACHED DIRECTLY TO ALTERNATOR.  PIPER CALLS OUT GROUND BE ATTACHED TO REGULATOR.  ELECTROSYSTEMS REP STATED GROUND MUST BE MADE AT ALTERNATOR.  IT IS UNKNOWN IF GROUNDING INCONSISTENCY COULD HAVE PREVENTED FAILURE.  INSPECTOR RECOMMENDS THESE VOLTAGE REGULATORS BE INSPECTED FOR POOR SOLDER CONNECTIONS.
